MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0312
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was within the pusher assembly distal detachment tip (ddt).The embolization coil was not returned for evaluation.The pull wire was advanced distal to the ddt.Conclusions: evaluation of the returned ruby coil pusher assembly revealed that the sr wire was fractured, and the pull wire was advanced distal to the ddt.If the ruby coil is forcefully advanced against resistance, the pull wire may advance through its alignment feature and distal to the ddt.Subsequently retracting the ruby coil against resistance may result in the sr wire fracturing.The non-penumbra microcatheter used during the procedure was not returned for evaluation; therefore, the root cause of the resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right inferior phrenic artery using ruby coils.During the procedure, the physician experienced resistance while advancing the third ruby coil through a non-penumbra microcatheter.The physician then decided to retract the ruby coil to flush the microcatheter.However, upon removal of the ruby coil pusher assembly, it was noticed that the ruby coil had unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed.The physician then tried to flush the detached ruby coil out of the microcatheter but it was unsuccessful.The procedure was completed using new ruby coils and a new non-penumbra microcatheter.There was no report of an adverse effect to the patient.The patient then expired three days post-procedure from other complications.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9403203
Report Number3005168196-2019-02222
Device Sequence Number19576436
Product Code HCG
UDI-Device Identifier00814548012827
UDI-Public00814548012827
Combination Product (Y/N)Y
Initial Reporter CountrySN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/05/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C0312
Device Lot NumberF91431
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/18/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2019
Initial Report FDA Received Date12/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005